Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 157, NWS Amarillo, TX

June 21, 20174 counties in Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jun 21, 2017, 6:15 PM CDT for 4 counties in Texas. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 2017, 6:15 PM CDT (23:15 UTC)
Expired
Jun 21, 2017, 7:45 PM CDT
In force
90 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hartley County, TX, Moore County, TX, Oldham County, TX, Potter County, TX

The radar

The Amarillo radar (KAMA), 65 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.3 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 976 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
976 J/kg
Mixed-layer CIN
-284 J/kg
Mixed-layer LCL
1885 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:41 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Jun 21, 3:41 PM CDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
341 PM CDT Wed Jun 21 2017

.DISCUSSION...
Similar to yesterday, current satellite and radar analysis are
showing building cumulus associated with convection developing
downstream of the high terrain across eastern New Mexico along a
surface trough. Temperatures have warming nicely through the mid
and upper 90s. Coupled that with good mid level lapse rates above
8 C/km, especially across the northern and northwestern
Panhandles, these areas will have the best chances of seeing
strong to severe thunderstorms this afternoon into the evening
hours. Latest upper air profile analysis shows our freezing
heights slightly lower than at this time yesterday in-conjunction
with MUCAPE values between 2500-3000 J/Kg. Including inverted-v
sounding with good mixing this afternoon, damaging winds and large
hail will both be the main threat as we go in the afternoon and
early evening hours. Localized flooding will also be possible with
weak winds aloft in a very pulse like environment. If mesoscale
convective boundaries form with storms training, that could lead
to possible flooding with latest PWATs of over an inch. Latest
CAMs/HRRR illustrate more linear convection as we get into the
evening hours in which rainfall may reach as far southeast into
the TX Panhandle from a line stretching from Amarillo to Perryton.
Convection will dissipate as we go into the late evening and
overnight hours from north to south as we lose the daytime
heating. Some residual showers may linger across the far southern
TX Panhandle by Thursday morning. Low temperatures tonight will
range from the mid to upper 60s.

Our last day of well above average temperatures will be tomorrow
as southerly flow and eastward extending upper level ridge into
our region will bring very warm temperatures once again. Diurnally
driven convection across the northern Panhandles will be present
once again, with more of a limited coverage compared to today.
High temperatures Thursday will range from the mid 90s to lower
100s.

As we go from Friday into early next week, a slow but progressive
cold front will make its way through the Panhandles. Temperatures
from Friday through Sunday will progressively cool down with
highs well below average in the 70s by the time we reach Sunday.
Out ahead of this front will be very rich moisture which some of
its source will be a loose connection from now tropical Storm
Cindy near the TX/LA Gulf coastline. With PWATS in the +1 to +2
S.D. range in-conjunction with a good 800-600 hPa convergence line
lagging behind the main cold front, there will be several chances
of rainfall across the Panhandles with the best chances in the TX
Panhandle along the main cold front into the weekend. Specific of
rainfall amounts and timing of the cold front will be updated as
we get closer to this multi-day pattern in the next 48-72 hours.

Northwesterly flow aloft will return to the Panhandles by early
next week as the main cold front exits the region by early Monday
morning. Temperatures will also rebound to near average as we go
into early next week with an isolated shower or storm possible in
the far western Panhandles.

Meccariello

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                66  97  67  88  62 /  30  10  20  20  40
Beaver OK                  67  99  67  85  64 /  40  10  30  20  30
Boise City OK              65  99  62  81  59 /  50  20  30  20  30
Borger TX                  68 100  68  89  64 /  40  10  20  20  40
Boys Ranch TX              67 102  66  89  63 /  40  10  20  20  40
Canyon TX                  65  98  67  89  63 /  30   5  20  20  40
Clarendon TX               67  96  69  91  63 /  20   5  20  20  40
Dalhart TX                 65 101  66  84  61 /  50  20  20  20  40
Guymon OK                  66 100  65  82  61 /  50  10  30  20  30
Hereford TX                65 100  67  91  63 /  30  10  20  20  30
Lipscomb TX                66  98  68  86  63 /  30   5  20  20  40
Pampa TX                   65  96  66  87  61 /  30   5  20  20  40
Shamrock TX                67  97  69  93  65 /  20   5  20  20  40
Wellington TX              68  97  71  94  66 /  20   5  10  20  40

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

16/29
Hazardous weather outlook, Jun 21, 3:48 PM CDT, 2 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
348 PM CDT Wed Jun 21 2017

OKZ001>003-TXZ001>020-221100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
348 PM CDT Wed Jun 21 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible across the Oklahoma and Texas
Panhandles beginning later this afternoon and going into the
evening hours. Some of these storms may produce strong wind gusts and
large hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms will be possible across much of the Oklahoma and
Texas Panhandles Thursday through Tuesday. Chances of storms
reaching severe criteria remain low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jun 21, 3:38 PM CDT, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Amarillo TX
338 PM CDT WED JUN 21 2017

TXZ001-212130-
Dallam TX-
338 PM CDT WED JUN 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DALLAM COUNTY UNTIL
430 PM CDT...

At 338 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Texline, or 6 miles southeast of Clayton, moving east
at 20 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Texline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3644 10304 3648 10286 3614 10287 3620 10304
TIME...MOT...LOC 2038Z 271DEG 18KT 3636 10313

Ward
Local storm report, Jun 21, 4:26 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
426 PM CDT WED JUN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             TEXLINE                 36.38N 103.02W
06/21/2017  E1.00 INCH       DALLAM             TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1700694

LG
Special weather statement, Jun 21, 4:41 PM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Amarillo TX
441 PM CDT WED JUN 21 2017

TXZ001-212245-
Dallam TX-
441 PM CDT WED JUN 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DALLAM COUNTY UNTIL 545
PM CDT...

At 441 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles south of Felt to 5 miles northwest of
Ware. Movement was east at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Ware.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3649 10283 3650 10269 3650 10234 3609 10252
      3620 10287
TIME...MOT...LOC 2141Z 287DEG 17KT 3645 10273 3622 10280

Ward
Special weather statement, Jun 21, 5:35 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Amarillo TX
535 PM CDT WED JUN 21 2017

TXZ006-011-212315-
Hartley TX-Oldham TX-
535 PM CDT WED JUN 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OLDHAM AND
SOUTHEASTERN HARTLEY COUNTIES UNTIL 615 PM CDT...

At 534 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Channing, or 25 miles north of Vega, moving east at
15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Channing and Boys Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3568 10238 3572 10216 3550 10216 3549 10217
      3555 10239
TIME...MOT...LOC 2234Z 271DEG 10KT 3561 10231

Ward
Special weather statement, Jun 21, 5:59 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Amarillo TX
559 PM CDT WED JUN 21 2017

TXZ011-220000-
Oldham TX-
559 PM CDT WED JUN 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OLDHAM COUNTY UNTIL
700 PM CDT...

At 559 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles southeast of Nara Visa, moving east at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Oldham
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3543 10298 3557 10295 3559 10262 3532 10266
TIME...MOT...LOC 2259Z 277DEG 12KT 3549 10289

Ward
Special weather statement, Jun 21, 6:02 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Amarillo TX
602 PM CDT WED JUN 21 2017

TXZ006-007-011-012-220015-
Hartley TX-Potter TX-Oldham TX-Moore TX-
602 PM CDT WED JUN 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OLDHAM...
NORTHWESTERN POTTER...SOUTHEASTERN HARTLEY AND SOUTHWESTERN MOORE
COUNTIES UNTIL 715 PM CDT...

At 602 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles east of Hartley to 6 miles north of
Boys Ranch to 13 miles north of Vega. Movement was east at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Hartley, Channing and Boys Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3598 10213 3560 10205 3537 10223 3541 10253
      3560 10235 3594 10243
TIME...MOT...LOC 2302Z 269DEG 6KT 3589 10230 3560 10227 3544 10241

Ward

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 8:07 PM CDTSpecial Weather StatementAMASherman53 min
Jun 20, 8:39 PM CDTSpecial Weather StatementAMASherman36 min
Jun 20, 8:54 PM CDTSevere Thunderstorm WarningAMAHutchinson, Moore, Sherman83 min
Jun 20, 9:49 PM CDTSpecial Weather StatementAMADeaf Smith56 min
Jun 20, 10:47 PM CDTSpecial Weather StatementAMASherman58 min
Jun 20, 11:07 PM CDTSevere Thunderstorm WarningAMASherman53 min
Jun 20, 11:59 PM CDTSevere Thunderstorm WarningAMADallam, Sherman26 min
Jun 21, 12:28 AM CDTSpecial Weather StatementAMASherman62 min
Jun 21, 12:34 AM CDTSpecial Weather StatementAMAMoore56 min
Jun 21, 1:28 AM CDTSpecial Weather StatementAMAPotter62 min
Jun 21, 3:15 AM CDTSpecial Weather StatementAMAGray60 min
Jun 21, 3:24 AM CDTSpecial Weather StatementAMADonley66 min
Jun 21, 3:38 PM CDTSpecial Weather StatementAMADallam52 min
Jun 21, 3:44 PM CDTSevere Thunderstorm WarningAMADallam61 min
Jun 21, 4:41 PM CDTSpecial Weather StatementAMADallam64 min
Jun 21, 4:52 PM CDTSevere Thunderstorm WarningAMADallam40 min
Jun 21, 5:35 PM CDTSpecial Weather StatementAMAOldham40 min
Jun 21, 5:59 PM CDTSpecial Weather StatementAMAOldham61 min
Jun 21, 6:02 PM CDTSpecial Weather StatementAMAHartley73 min
Jun 21, 6:39 PM CDTSpecial Weather StatementAMAOldham36 min
Jun 21, 6:48 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham72 min
Jun 20, 10:12 PM CDTSpecial Weather StatementAMABeaver63 min
Jun 20, 10:22 PM CDTSpecial Weather StatementAMATexas53 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.